Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 8, NWS El Paso, TX

May 14, 2015El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 14, 2015, 2:58 PM MDT for El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2015, 2:58 PM MDT (20:58 UTC)
Expired
May 14, 2015, 4:00 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:05 PM MDTTSTM WND GST 604 Wnw Santa Teresa, NM
May 14, 3:19 PM MDTTSTM WND GST 51Kelp, TX
May 14, 3:20 PM MDTTSTM WND GST 558 Ne El Paso, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:08 PM MDTSevere Thunderstorm WatchSPC112 days

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS54 KEPZ 142058
SVREPZ
NMC013-035-TXC141-229-142200-
/O.NEW.KEPZ.SV.W.0008.150514T2058Z-150514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT THU MAY 14 2015

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EL PASO COUNTY IN SOUTHWEST TEXAS...
  
* UNTIL 400 PM MDT

* AT 247 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  

* LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  HORIZON CITY...
  FABENS...
  COLONIA DEL PASO...
  LAKE WAY ESTATES...
  FRANKLIN MOUNTAINS STATE PARK...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

THIS STORM IS LIKELY TO PRODUCE SUDDEN DAMAGING WIND GUSTS OVER A
HIGHLY LOCALIZED AREA...WITH LITTLE OR NO RAINFALL REACHING THE
GROUND. AREAS OF BLOWING DUST ARE ALSO LIKELY.

&&

LAT...LON 3147 10623 3153 10625 3156 10629 3168 10635
      3174 10641 3176 10646 3174 10649 3178 10653
      3178 10672 3195 10695 3237 10634 3204 10587
      3145 10618
TIME...MOT...LOC 2057Z 349DEG 46KT 3179 10640 3184 10694

$$

ROGASH
1 follow-up statement
809 
WWUS54 KEPZ 142129
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
329 PM MDT THU MAY 14 2015

NMC013-035-TXC141-229-142200-
/O.CON.KEPZ.SV.W.0008.000000T0000Z-150514T2200Z/
EL PASO TX-HUDSPETH TX-OTERO NM-DONA ANA NM-
329 PM MDT THU MAY 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DONA ANA...SOUTHWESTERN OTERO...EXTREME NORTHWESTERN HUDSPETH AND EL
PASO COUNTIES UNTIL 400 PM MDT...

AT 325 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH.  THESE STORMS WERE MOVING INTO THE CITY OF EL PASO 
AND SURROUNDING AREAS. WINDS GUSTS FROM 50 TO 60 MPH HAVE BEEN 
MEASURED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MCGREGOR RANGE BASE...
  MISSION VALLEY...
  EAST EL PASO...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  CHAPARRAL...
  ANTHONY...
  HORIZON CITY...
  FABENS...
  COLONIA DEL PASO...
  LAKE WAY ESTATES...
  FRANKLIN MOUNTAINS STATE PARK...
  HUECO TANKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

THIS STORM IS LIKELY TO PRODUCE SUDDEN DAMAGING WIND GUSTS OVER A
HIGHLY LOCALIZED AREA...WITH LITTLE OR NO RAINFALL REACHING THE
GROUND. AREAS OF BLOWING DUST ARE ALSO LIKELY.

&&

LAT...LON 3147 10623 3153 10625 3156 10629 3168 10635
      3174 10641 3176 10646 3174 10649 3178 10653
      3178 10672 3195 10695 3237 10634 3204 10587
      3145 10618
TIME...MOT...LOC 2127Z 349DEG 46KT 3141 10632 3146 10685

$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:43 PM MDT, 15 minutes earlier.

Area forecast discussion, May 14, 2:43 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT THU MAY 14 2015

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS ALOFT FROM THE PACIFIC WILL
CONTINUE TO MOVE INTO THE SOUTHWESTERN UNITED STATES THROUGH
SATURDAY AND AGAIN AROUND THE MIDDLE PART OF NEXT WEEK. THIS WILL
BRING SOME UNSETTLED CONDITIONS OF PARTLY CLOUDY SKIES...GUSTY WEST
WINDS MAINLY DURING THE AFTERNOON AND EVENING HOURS. EVEN SLIGHT
CHANCES FOR SPOTTY ISOLATED LIGHT RAIN SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THROUGH SATURDAY. NO WIDESPREAD COVERAGE IS EXPECTED.
THERE SHOULD BE A BREAK IN THE WEATHER SUNDAY WITH DRIER
CONDITIONS AND LIGHTER WINDS AS A WEAK HIGH PRESSURE RIDGE MOVES
OVER THE BORDERLAND. THEN BY LATER MONDAY AND TUESDAY... A RETURN
OF GULF OF MEXICO MOISTURE IS FORECAST WHICH MAY BRING BACK STORM
CHANCES FOR OUR AREA MAINLY EAST OF THE RIO GRANDE.

&&

.DISCUSSION...
OUR "UNUSUAL" SPRING WEATHER PATTERN APPEARS FOR NOW TO BE
STICKING AROUND INTO THIS WEEKEND AND EVEN INTO THE MIDDLE OF NEXT
WEEK. MODELS CONTINUE TO KEY IN ON AT LEAST THREE MORE UPPER LEVEL
TROUGHS FROM THE PACIFIC WEST NORTHWEST MOVING THROUGH THE
BORDERLAND NEXT SATURDAY...TUESDAY...AND THURSDAY. THESE SYSTEMS
HAVE SPOTTY MOISTURE ASSOCIATED WITH THEM AND ALSO THE
CHARACTERISTIC SPRINGTIME GUSTY WINDS BUT WITHOUT THE WIDESPREAD
DUST (AND NO COMPLAINTS). WE ARE IN EL NINO CONDITIONS (AND
FORECAST TO REMAIN SOL THROUGH THE WEST OF THE YEAR) BUT IT IS NOT
A CLASSIC SET UP AND INSTEAD OF GETTING THE SUBTROPICAL SYSTEMS
DIRECTLY FROM THE WESTERN PACIFIC THE PERSISTENT UPPER LEVEL
BLOCKING RIDGE OFF THE PACIFIC COAST OF THE UNITED STATES IS
DEFLECTING THE PATTERN AND THE SYSTEMS COME WITH ONLY SPOTTY
MOISTURE AND OR TAP INTO SOME GULF MOISTURE WHICH STAYS MAINLY TO
OUR EAST. A NICER EXCEPTION WAS THE WIDESPREAD EVENT LAST TUESDAY
AND AS WE HEAD INTO THE WEEKEND ANY MOISTURE CHANCES SHOULD BE
SLIGHT AND SPOTTY WITH PROBABLY THE L;EAT FAVORED AREA BEING THE
RIO GRANDE RIVER VALLEY AND THE WESTERN AND EAST FRINGES AND
HIGHER TERRAIN HAVING THE BETTER CHANCES. THESE SYSTEMS WILL ALSO
PRODUCE GUSTY WEST WINDS MAINLY P.M. HOURS BUT WITH CLOUD COVER
(MIXING COMPLICATIONS) THE MAGNITUDE AND EXTENT OF THE WINDS WILL
BE LIMITED AS WITNESSED TODAY WITH THE WIND ADVISORY CONFINED TO
THE SOUTHWEST CORNER OF SOUTHERN NEW MEXICO.

HAVE ISSUED A WIND ADVISORY AGAIN FOR FRIDAY MAINLY WEST SOUTHWEST
NEW MEXICO WEST OF THE RIO GRANDE FOR WINDS OF AT LEAST 30 MPH.
THE UPPER TROUGH AND ASSOCIATED PACIFIC FRONTAL SYSTEM WILL MOVE
THROUGH OUR AREA ON SATURDAY (DROPPING MAX TEMPS IN THE LOWLAND TO
THE MID/UPPER 70S) WITH MORE WIND AND SPOTTY SHOWERS (MAINLY
NORTHERN HALF OF THE CWA). A BRIEF SHORT WAVE RIDGE IS FORECAST
FOR SUNDAY WHICH MEANS DRIER WARMER AND LESS WINDS.
GETS MOREL INTERESTING LATER MONDAY AFTN/EVENING INTO TUESDAY
WITH A GULF SURGE FORECAST INTO HE EASTERN PART OF THE CWA AHEAD
OF THE NEXT WESTERN TROUGH ALOFT. THIS SETS UP A CLASSICAL DRY LINE
INTRUSION WEST INTO OUR CWA EAST OF THE RIO GRANDE FROM ABOUT 21Z
MONDAY TO 09Z TUESDAY WITH GREATER POPS FOR SHOWERS AND EVEN STRONG
TO ISOLD SEVERE TSTMS BUT AGAIN EAST OF A ALM-ELP LINE WOULD BE
PREFERRED AT THIS TIME. THIS SURGE AT THIS TIME IS FORECAST TO BE
SHORT LIVED WITH THE DRIER WESTERLIES SCOURING IT OUT BY MONDAY
MIDDAY AT LATEST. AND AT THIS TIME...A THIRD TROUGH ALOFT IS
FORECAST TO ZIP TROUGH THE CWA NEXT THURS WITH LESS IMPACT (MAINLY
WIND) AND MOISTURE STAYING MUCH FARTHER EAST.

&&

.AVIATION...VALID 15/00Z-16/00Z...
STRONG SW FLOW CONTINUE THRU PD. P6SM FEW-SCT100-120 SCT-BKN200-250
THRU 08Z. AFT 08Z SCT-BKN050-070 BKN200 WITH ISOLD -TSRA BKN040CB
POSSIBLE THRU 18Z MAINLY WEST OF I-25 AND MOUNTAINS. AFT 18Z
SCT-BKN070-090 BKN200 WITH ISOLD TO WDLY SCT -TSRA BKN040-060CB FAR
WEST AND NORTH. WINDS WILL BE GUSTY FROM SW AT 15-25G35KTS THRU 03Z
AND AFT 15Z BUT DECREASING TO AROUND 10KTS FROM 03Z-15Z.

&&

.FIRE WEATHER...
AN ACTIVE SOUTHWESTERLY FLOW PATTERN WILL KEEP BREEZY TO WINDY
CONDITIONS ACROSS THE REGION WITH GENERALLY ISOLATED SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY ACROSS THE NORTH AND WEST. STRONG
SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH ARE POSSIBLE ON
FRIDAY AND 15 TO 25 MPH SATURDAY. RELATIVE HUMIDITIES SHOULD REMAIN
ABOVE 15 PERCENT THROUGH THIS TIME BUT COULD SEE LOCALIZED CRITICAL
CONDITIONS. DRY AND SEASONABLE CONDITIONS WILL RETURN BY MONDAY WITH
HIGHS IN THE MID 80S TO AROUND 90. OCCASIONAL BREEZY CONDITIONS WILL
CONTINUE INTO NEXT WEEK AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  85  61  77  55 /  10   0   0   0   0
SIERRA BLANCA           58  84  57  76  50 /  10   0  10   0   0
LAS CRUCES              55  79  51  74  45 /  10   0   0   0   0
ALAMOGORDO              55  79  54  74  47 /  10  10  10   0   0
CLOUDCROFT              40  56  39  50  37 /  10  20  20  10   0
TRUTH OR CONSEQUENCES   54  75  49  72  45 /  10  10  10  10   0
SILVER CITY             45  68  42  62  40 /  20  20  20  20   0
DEMING                  52  80  48  74  43 /  20   0   0   0   0
LORDSBURG               50  77  44  71  43 /  10  10  20  10   0
WEST EL PASO METRO      62  84  60  77  54 /   0   0   0   0   0
DELL CITY               54  85  56  77  47 /  10   0  20   0   0
FORT HANCOCK            60  89  60  81  52 /  10   0   0   0   0
LOMA LINDA              56  78  56  70  51 /  10   0   0   0   0
FABENS                  59  86  59  78  51 /  10   0   0   0   0
SANTA TERESA            58  83  55  76  49 /   0   0   0   0   0
WHITE SANDS HQ          59  79  57  73  51 /   0   0   0   0   0
JORNADA RANGE           51  79  49  73  42 /   0   0   0   0   0
HATCH                   54  78  49  74  44 /   0   0   0   0   0
COLUMBUS                56  79  53  74  49 /  10   0   0   0   0
OROGRANDE               59  80  57  74  50 /  10   0   0   0   0
MAYHILL                 47  65  46  59  41 /  10  20  20  10   0
MESCALERO               43  65  42  59  38 /  10  20  20  10   0
TIMBERON                44  66  44  58  41 /  10  20  20  10   0
WINSTON                 43  66  40  63  37 /  20  20  20  20   0
HILLSBORO               48  74  45  70  41 /  10  10  20  10   0
SPACEPORT               50  77  46  73  42 /   0  10   0  10   0
LAKE ROBERTS            44  66  41  61  37 /  20  20  20  20   0
HURLEY                  45  70  42  65  40 /  20  10  20  10   0
CLIFF                   48  73  42  69  39 /  10  20  20  20   0
MULE CREEK              38  69  35  65  33 /  10  20  20  30   0
FAYWOOD                 47  72  44  67  41 /  20  10  20  10   0
ANIMAS                  51  77  45  73  45 /  10  10  10  10   0
HACHITA                 50  78  46  74  43 /  10  10   0  10   0
ANTELOPE WELLS          51  78  46  74  43 /  10  10   0   0   0
CLOVERDALE              48  73  43  70  43 /  10  10  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR NMZ404>407.

     WIND ADVISORY FROM 2 PM TO 9 PM MDT FRIDAY FOR NMZ403>407-410-
     411.

TX...NONE.
&&

20/26 NOVLAN / GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:45 PM MDTSpecial Weather StatementEPZHudspeth60 min
May 14, 3:58 PM MDTSpecial Weather StatementEPZEl Paso62 min
May 14, 3:59 PM MDTSpecial Weather StatementEPZEl Paso61 min
May 14, 1:18 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Sierra32 hr
May 14, 3:20 PM MDTSpecial Weather StatementEPZDoña Ana70 min
May 14, 3:51 PM MDTSpecial Weather StatementEPZLuna24 min
May 14, 4:43 PM MDTSpecial Weather StatementEPZDoña Ana92 min
May 14, 5:45 PM MDTSpecial Weather StatementEPZOtero60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.